The effects on bone mass of a 6 month therapeutic cycle with a gonadotropin releasing hormone agonist (GnRHa) were studied in 22 patients, ten affected by pelvic endometriosis and 12 by uterine fibroids. All patients were subjected to preliminary full examinations to confirm their diagnosis (laparoscopy for the endometriosis group and precise ultrasound volume measurements for uterine fibroids group). Before the beginning of treatment, bone mineral density (BMD) was measured in each patient both on the distal third of the forearm, with single-photon absorptiometry, and on the lumbar spine (L1-L4), with dual photon absorptiometry. The gonadotropin releasing hormone agonist used was buserelin. In the first week of therapy 0.5 mg of the drug was administered subcutaneously thrice daily. In the following 25 weeks the same drug was given intranasally, at a dosage of 300 μg again three times a day. Bone mass measurements, both at the peripheral and at the axial site, were repeated at the end of the 26-week therapeutic cycle and then again 6 months later. At the 26th week, a significant decrease of BMD was observed at both sites. The loss was 1.5% (p <0.05) on the lumbar spine, and 2.1% (p <0.05) on the radius. No bone mass restoration took place in the following 6 months. On the contrary, a less significant but discernible trend towards a further bone loss was apparent in the BMD values measured 6 months after the end of therapy. Comparing these values with those obtained at the beginning of therapy, the observed loss comes out as approximately 3% at both sites @ <0.01 for the lumbar spine measurements and p <0.05 for the forearm ones). These results show the need to take this relevant side-effect into serious account when administering GnR Has to patients, and suggest the opportunity of developing a therapeutic supplement to prevent or lessen it.
ASJC Scopus subject areas
- Endocrinology, Diabetes and Metabolism
- Obstetrics and Gynaecology